I had Juvederm in my lips for the first time 3 days ago. Injection bumps are still there and feel hard. Is this normal? (Photo)

My biggest concern is that most of the injection sites in especially the top right still have the bumps made when I was injected. They look like bubbles and are almost clear. I still have bruising but the area directly left to the large bump feels deflated compared to the rest of the lip. I can also feel lumps in the inside of my upper lip especially on the right side which is causing unevenness. I was told not to touch for a week but I keep reading that the bumps should be massaged early.

Doctor Answers 10

Bumps post filler

Massaging can help, but I would suggest that you return to your surgeon or injector to get his or her opinion as your bruising/bumps/swelling look beyond the norm from your photos. I am so sorry that you are experiencing this. Best, Dr. Nazarian


Beverly Hills Plastic Surgeon
4.9 out of 5 stars 51 reviews

Injection bumps are common following JUVÉDERM® injections in the lips.

It’s not uncommon to develop bumps after augmenting the lips, especially for first-time patients. Most bumps smooth out naturally after the first week. I recommend consulting with your injector before attempting to massage the bumps, as improper massage technique can move the filler to an unintended location or create asymmetrical results. If your bumps do not go away within a few more days, consult with the practitioner who performed your treatment.

Post Lip Swelling and Nodules -- Juvederm

I suggest waiting 2-3 weeks if it is not better reverse the filler.  Get a cannula injeciton next time to limit complications.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 167 reviews

Bumps after Juvederm can be smoothened

I suggest waiting 2 weeks until the swelling and bruising resolve and then check back in with your physician. You should also apply pressure to and massage the small bumps, as this will help them settle.  If the bumps are still there at your follow up appointment, your physician can erase them with hyaluronidase.

Good luck!

Daniel Levy, MD
Bellevue Dermatologic Surgeon
4.8 out of 5 stars 40 reviews

Bumps after Juvederm

Minor lumps and bumps as well as bruising can be common after Juvederm injections.  Massaging the area can help get some of the unevenness out and you do not have to wait a week.  I highly suggest that you return to your injector so they can take a look in person.

Justin B. Maxhimer, MD
Boulder General Surgeon
5.0 out of 5 stars 8 reviews

Bumps after Juvederm Injectons for the Lips

I would wait until two weeks have passed since this may be localized bruising from the injections.  If the lumps do not resolve you will need Vitrase injected to dissolve them.  Best, Dr. Green

Bumps in lipspost H.A. injections

Some small bumps, or irregularities can occur after lip filler with a hyaluronic acid product and can smooth out with massage 3 or 4 times a day for a couple days. If they don't start to resolve your doctor may have to inject with hyaluronidase to break down the spot of excess H.A.. Do the massage be patient and make an appointment to follow up with the doctor in a few days to see which direction things are going. 

Jeffrey Nelson, MD
Tucson Plastic Surgeon
4.8 out of 5 stars 7 reviews

Bumps after Juvederm lips

You have to wait it out. Massage gently. It looks mostly like bruising though. This is still within the norm. Make sure that next time you are not on any blood thinners and go to a great injector. See my link please.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Bumps and swelling after injection

Bruising and swelling in the lips are normal after injections. The degree of swelling can depend on the injection technique and the individual patient - some people tend to swell and bruise more than others. I would follow up with whoever performed your injections if you are concerned and discuss the issue with them. If the injector was not a qualified MD, I would seek one out with experience in injectable fillers. I anticipate that your swelling and bruising will improve over the next week, but I would be sure you have someone experienced that you trust to follow up with. 

Bumps After Injection in The Lips

Palpable bumps can be a result of several issues including:
  • injection technique
  • normal post injection course
  • infection
The first time a patient receives fillers in the lips, the lips can swell more than typical.  In addition, it is normal for patients to feel some bumps within their lips for the first several days.  This typically resolves quickly.  Every injector has a stance on whether or not massage is helpful.  The injectors supporting massage will typically want the air to be smoother.  The injectors against massage will not want the filler to be redistributed to another area.

Anil R. Shah, MD
Chicago Facial Plastic Surgeon
4.8 out of 5 stars 144 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.